Kansas, 2018High Wind in Kansas, April 18, 2018
April 18, 2018 · NWS DDC · 7 events in 6 counties and zones
A surface low pressure center pushed well into Kansas overnight, and a surge of north winds developed in its wake. The pressure gradient tightened as a result of high pressure over the High Plains of western Nebraska and Kansas with 3-hr pressure rises on the order of 10-12 millibars.
Every event with a place to put it; 7 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 7
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A surface low pressure center pushed well into Kansas overnight, and a surge of north winds developed in its wake. The pressure gradient tightened as a result of high pressure over the High Plains of western Nebraska and Kansas with 3-hr pressure rises on the order of 10-12 millibars. Behind the associated cold front, intense cold advection occurred from the surface through about 825mb, and this layer became well-mixed.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before the first event at Apr 18, 2:33 AM CST, 3 hours 27 minutes earlier.
Area forecast discussion, Apr 18, 2:33 AM CST, 3 hours 27 minutes before
Area Forecast Discussion
National Weather Service Dodge City KS
333 AM CDT Wed Apr 18 2018
...Updated short, long, and fire weather sections...
.SHORT TERM...(Today and tonight)
Issued at 332 AM CDT Wed Apr 18 2018
Strong northwesterly winds will continue today as the system that
affected the area yesterday moves into the Upper Mississippi
Valley. Wind gusts around 40 mph will be possible during the
morning and early afternoon hours. An upper level ridge will build
over the Rockies today with little to no moisture for clouds to
form above western Kansas. Winds decrease rapidly this evening and
shift to more of a southerly direction overnight as the ridge axis
of the area of high pressure slides through the area. As for
temperatures, highs today look to reach into the 60s with lows
tonight dipping into the low to mid 30s.
.LONG TERM...(Thursday through Tuesday)
Issued at 332 AM CDT Wed Apr 18 2018
Dry conditions continue Thursday with mostly clear skies. Winds
will generally be out of the south to southeast as troughing
across eastern Colorado intensifies. Meanwhile, an upper level low
will move into the Rockies Thursday night and move just to the
south of the area Friday into Saturday. Cloud cover increases
Thursday night as this system approaches with mostly cloudy skies
expected Friday through Saturday night. Precipitation chances
will increase across far western Kansas Friday morning, spreading
eastward and increasing in likely hood Friday night. A good chance
of precipitation is expected across the forecast area Friday
night through Saturday as the system moves eastward. This system
then exits the area Saturday night with decreasing precipitation
chances from north to south. Models continue to show areas of 1
inch plus across portions of western Kansas. However, the trends
continue to decrease during each model run and will need to be
watched over the next couple of days to fine tune amounts. Dry
conditions return Sunday and Monday as an upper level ridge builds
across the western United states and high pressure returns as the
dominate feature at the surface. As for temperatures, highs
Thursday look to be in the 60s with upper 50s and lower 60s
Friday. Highs are then anticipated to only reach into the lower
50s Saturday then back into the 60s Sunday through Tuesday. Lows
will generally range from the mid 30s to lower 40s.
&&
.AVIATION...(For the 06Z TAFS through 06Z Wednesday night)
Issued at 1143 PM CDT Tue Apr 17 2018
VFR conditions will prevail with mostly clear skies. Strong
northwesterly winds will continue overnight initially gusting to
40+ knots then decreasing to around 30 knots around 4AM.
&&
.FIRE WEATHER...
Issued at 202 PM CDT Tue Apr 17 2018
RHs this afternoon look to dip into the teens again. However, the
place where the RHs are low will also be where the winds do not
meet red flag criteria. Nevertheless, fire weather conditions will
be high across much of southwest Kansas.
&&
.PRELIMINARY POINT TEMPS/POPS...
DDC 66 32 64 40 / 0 0 0 10
GCK 64 31 65 40 / 0 0 0 10
EHA 65 36 68 42 / 0 0 0 10
LBL 67 34 67 42 / 0 0 0 10
HYS 62 31 60 37 / 0 0 0 10
P28 69 35 65 39 / 0 0 0 0
&&
.DDC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
SHORT TERM...Hovorka_42
LONG TERM...Hovorka_42
AVIATION...Hovorka_42
FIRE WEATHER...Hovorka_42
Hazardous weather outlook, Apr 18, 3:17 AM CST, 2 hours 43 minutes before
Hazardous Weather Outlook
National Weather Service Dodge City KS
417 AM CDT Wed Apr 18 2018
KSZ030-031-043>046-061>066-074>081-084>090-190930-
Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman-
Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa-
Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber-
417 AM CDT Wed Apr 18 2018 /317 AM MDT Wed Apr 18 2018/
This hazardous weather outlook is for portions of central...south
central...southwest and west central Kansas.
.DAY ONE...Today and tonight.
Day 1 Discussion
----------------
A red flag warning has been issued for along the KS/OK border and
far southwestern Kansas. See the latest fire weather message for
more details.
Day 1 Hazards
-------------
* Non-thunderstorm wind: Elevated risk
* Fire weather: Extreme risk
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
Days 2-7 Discussion
-------------------
Elevated to significant fire weather risk continues Thursday into
Friday due to low RHs.
A chance of thunderstorms will be possible along the KS/OK border
Friday afternoon. These storms are not expected to become severe.
Days 2-7 Hazards
----------------
* Thursday
- Non thunderstorm wind: Limited risk
- Fire weather: Significant risk
* Friday
- Lightning: Limited risk
- Non thunderstorm wind: Limited risk
- Fire weather: Elevated risk
* Saturday
No hazards.
* Sunday
No hazards.
* Monday
- Fire weather: Elevated risk
* Tuesday
- Fire weather: Elevated risk
.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed through tonight.
&&
For more details visit our webpage http://weather.gov/ddc/ehwo
In the hours before
Local storm report, Apr 18, 1:11 AM CST, 4 hours 49 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE DODGE CITY KS
211 AM CDT WED APR 18 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0718 PM NON-TSTM WND GST 1 NW ULYSSES 37.60N 101.37W
04/17/2018 M59 MPH GRANT KS MESONET
MESONET STATION KULS, 1 NW ULYSSES.
0720 PM NON-TSTM WND GST 1 ENE GARDEN CITY 37.98N 100.84W
04/17/2018 M75 MPH FINNEY KS MESONET
MESONET STATION KS010, 1 ENE GARDEN CITY.
0720 PM NON-TSTM WND GST 1 ENE GARDEN CITY 37.98N 100.84W
04/17/2018 M75 MPH FINNEY KS MESONET
MESONET STATION KS010, 1 ENE GARDEN CITY.
0723 PM NON-TSTM WND GST 3 ENE GARDEN CITY 38.00N 100.81W
04/17/2018 M69 MPH FINNEY KS MESONET
MEASURED AT MESONET STATION GESK1.
0737 PM NON-TSTM WND GST 4 NW PIERCEVILLE 37.93N 100.73W
04/17/2018 M61 MPH FINNEY KS ASOS
REPORTED AT GARDEN CITY AIRPORT.
0737 PM DUST STORM 4 NW PIERCEVILLE 37.93N 100.72W
04/17/2018 FINNEY KS ASOS
VISIBILITY 1 MILE FROM BLOWING DUST.
0742 PM NON-TSTM WND GST GARDEN CITY REGIONAL AI 37.93N 100.72W
04/17/2018 M64 MPH FINNEY KS ASOS
ASOS STATION GCK, GARDEN CITY REGIONAL
AIRPORT.
0745 PM WILDFIRE 4 SE THE SAUNDERS ELEVA 37.43N 101.98W
04/17/2018 STANTON KS LAW ENFORCEMENT
WILDFIRE THROUGH MUCH OF SW STANTON COUNTY.
CONFIRMED BY EMERGENCY DISPATCH.
0804 PM TSTM WND GST 8 WNW MOSCOW 37.35N 101.35W
04/17/2018 M60 MPH STEVENS KS MESONET
RECORDED AT MESONET STATION SVUK1.
0808 PM DUST STORM 3 W SHIELDS 38.62N 100.50W
04/17/2018 LANE KS DEPT OF HIGHWAYS
FROM KANSAS DEPT. OF ROADS CAMERA.
VISIBILITY A MILE OR LESS AT INTERSECTION OF
K-4 AND K-23.
0817 PM NON-TSTM WND GST 2 SW SHIELDS 38.59N 100.47W
04/17/2018 M69 MPH LANE KS MESONET
CORRECTS PREVIOUS TSTM WND GST REPORT FROM 2
SW SHIELDS. MEASURED AT MESONET STATION
LNUK1.
0826 PM NON-TSTM WND GST DODGE CITY, KS 37.77N 99.97W
04/17/2018 M64 MPH FORD KS ASOS
ASOS STATION DDC, DODGE CITY, KS.
0830 PM NON-TSTM WND DMG 3 W DODGE CITY 37.76N 100.07W
04/17/2018 FORD KS EMERGENCY MNGR
REPORTS OF A POWER POLE BLOWN OVER WHICH
STARTED A FIRE.
0830 PM NON-TSTM WND DMG 5 S INGALLS 37.76N 100.45W
04/17/2018 GRAY KS EMERGENCY MNGR
REPORTS OF AN OVERTURNED PIVOT. TIME
ESTIMATED BY RADAR.
0837 PM NON-TSTM WND GST 4 NW PIERCEVILLE 37.93N 100.73W
04/17/2018 M73 MPH FINNEY KS ASOS
REPORTED AT GARDEN CITY AIRPORT. BLOWING
DUST REPORTED TOO.
0840 PM NON-TSTM WND GST DIGHTON 38.48N 100.47W
04/17/2018 M64 MPH LANE KS MESONET
MESONET STATION D9499, DIGHTON.
0840 PM NON-TSTM WND GST DIGHTON 38.48N 100.47W
04/17/2018 M64 MPH LANE KS MESONET
MESONET STATION D9499, DIGHTON.
0910 PM NON-TSTM WND GST 11 N JETMORE 38.25N 99.91W
04/17/2018 M62 MPH HODGEMAN KS MESONET
MESONET STATION K5NES, 11 N JETMORE.
0952 PM NON-TSTM WND GST 3 ENE DODGE CITY 37.77N 99.97W
04/17/2018 M66 MPH FORD KS PUBLIC
REPORT FROM DODGE CITY ASOS.
1025 PM NON-TSTM WND DMG 3 ENE OFFERLE 37.90N 99.51W
04/17/2018 EDWARDS KS LAW ENFORCEMENT
SEMI ROLLOVER ON HIGHWAY 50.
1025 PM NON-TSTM WND DMG 1 SSE LEWIS 37.93N 99.25W
04/17/2018 EDWARDS KS LAW ENFORCEMENT
SEMI ROLLOVER ON HIGHWAY 50.
1055 PM NON-TSTM WND GST 2 SSW IUKA 37.70N 98.75W
04/17/2018 E58 MPH PRATT KS AWOS
REPORT FROM PRATT AWOS.
1104 PM NON-TSTM WND GST HAYS REGIONAL AIRPORT A 38.85N 99.27W
04/17/2018 M61 MPH ELLIS KS AWOS
AWOS STATION HYS, HAYS REGIONAL AIRPORT AWOS
SITE.
1105 PM NON-TSTM WND GST 1 W TOULON 38.85N 99.27W
04/17/2018 E58 MPH ELLIS KS AWOS
REPORTED BY HAYS AWOS.
1115 PM NON-TSTM WND GST PRATT INDUSTRIAL AIRPOR 37.70N 98.75W
04/17/2018 M60 MPH PRATT KS AWOS
AWOS STATION PTT, PRATT INDUSTRIAL AIRPORT
AWOS SITE.
1202 AM NON-TSTM WND GST MEDICINE LODGE ASOS SIT 37.28N 98.55W
04/18/2018 M62 MPH BARBER KS ASOS
ASOS STATION P28, MEDICINE LODGE ASOS SITE.
&&High Wind, Haskell
- When
- April 18, 6:00 AM CST to 12:00 PM CST
- Where
- Haskell forecast zone
- Measured
- 51 kt (59 mph) measured gust
- Reported by
- AWOS
- Coordinates
- 37.562, -100.871 (the zone’s center; the record gives no point)
The wind was observed at the Sublette airport.
High Wind, Finney
- When
- April 18, 6:00 AM CST to 12:00 PM CST
- Where
- Finney forecast zone
- Measured
- 52 kt (60 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 38.044, -100.737 (the zone’s center; the record gives no point)
The wind was observed at a location 1 ENE Garden City.
High Wind, Morton
- When
- April 18, 6:00 AM CST to 12:00 PM CST
- Where
- Morton forecast zone
- Measured
- 51 kt (59 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 37.191, -101.799 (the zone’s center; the record gives no point)
The wind was observed at a location 8 WNW Wilburton.
High Wind, Finney
- When
- April 18, 6:00 AM CST to 12:00 PM CST
- Where
- Finney forecast zone
- Measured
- 56 kt (64 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 38.044, -100.737 (the zone’s center; the record gives no point)
The wind was observed at the Garden City airport.
High Wind, Ford
- When
- April 18, 6:00 AM CST to 12:00 PM CST
- Where
- Ford forecast zone
- Measured
- 51 kt (59 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 37.692, -99.888 (the zone’s center; the record gives no point)
The wind was observed at the Dodge City airport.
High Wind, Meade
- When
- April 18, 6:00 AM CST to 12:00 PM CST
- Where
- Meade forecast zone
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 37.238, -100.366 (the zone’s center; the record gives no point)
The wind was observed at a location 2 ENE Plains.
High Wind, Kiowa
- When
- April 18, 6:00 AM CST to 12:00 PM CST
- Where
- Kiowa forecast zone
- Measured
- 61 kt (70 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 37.558, -99.286 (the zone’s center; the record gives no point)
The wind estimated at 70 MPH but could have stronger. The roof on the Haviland Grade School was torn off by the high wind and captured on a security camera video.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Wildfire in Colorado, April 18 to 21, 2018$50,000 · 1 event
- Heavy Snow in Iowa, April 18, 20182 injured · $10,000 · 6 events
- Winter Storm and Winter Weather in Wisconsin, April 18 to 19, 201816 events
- Winter Storm in Iowa, April 18, 201813 events
- Heavy Snow in Wisconsin, April 18, 20181 injured · $10,000 · 5 events
- Winter Storm in South Dakota, April 18, 201812 events
- Winter Weather in South Dakota, April 18, 20189 events
- Winter Weather in Iowa, April 18, 20187 events
- Winter Weather in Iowa, April 18, 20186 events
- Winter Storm in Iowa, April 18, 20185 events
- Winter Weather in Minnesota, April 18, 20185 events
- Flooding in Montana, April 18, 20184 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 753052, 753053, 753054, 753055, 753056, 753057, 753058.